Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Caribou, ME

July 28, 2008Aroostook County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2008, 11:24 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 11:24 PM EDT (03:24 UTC)
Expired
Jul 29, 2008, 12:15 AM EDT
In force
51 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 36 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:55 PM EDTTSTM WND DMG6 S Orient, METREES DOWN ALONG EAST GRAND LAKE REPORED BY MAIL CARRIER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 3.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 290324
SVRCAR
MEC003-019-029-290415-
/O.NEW.KCAR.SV.W.0049.080729T0324Z-080729T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1124 PM EDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITY OF DANFORTH...

* UNTIL 1215 AM EDT...

* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
  DAMAGING WINDS.  THIS STORM WAS LOCATED 12 MILES WEST OF     
  WYTOPITLOCK...OR ABOUT 19 MILES EAST OF MILLINOCKET...AND MOVING 
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WYTOPITLOCK BY 1150 PM EDT...
  6 MILES NORTHWEST OF DANFORTH AND 7 MILES SOUTH OF HAYNESVILLE BY
  1215 AM EDT...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4548 6838 4573 6847 4597 6777 4590 6774
      4585 6777 4582 6773 4579 6778 4570 6778
      4568 6776 4570 6771 4560 6759
TIME...MOT...LOC 0324Z 251DEG 17KT 4565 6828

$$

NORTON
2 follow-up statements
000 
WWUS51 KCAR 290349
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1149 PM EDT MON JUL 28 2008

MEC003-019-029-290415-
/O.CON.KCAR.SV.W.0049.000000T0000Z-080729T0415Z/
PENOBSCOT ME-AROOSTOOK ME-WASHINGTON ME-
1149 PM EDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHWESTERN WASHINGTON...SOUTHEASTERN AROOSTOOK AND EAST CENTRAL
PENOBSCOT COUNTIES...

AT 1141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR REED...
OR ABOUT 15 MILES WEST OF DANFORTH...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BANCROFT BY MIDNIGHT EDT...
  6 MILES NORTHWEST OF DANFORTH...7 MILES SOUTH OF HAYNESVILLE AND 8
  MILES SOUTHWEST OF ORIENT BY 1215 AM EDT...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4548 6838 4573 6847 4597 6777 4590 6774
      4585 6777 4582 6773 4579 6778 4570 6778
      4568 6776 4570 6771 4560 6759
TIME...MOT...LOC 0349Z 251DEG 17KT 4569 6812

$$

NORTON
000 
WWUS51 KCAR 290406
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1207 AM EDT TUE JUL 29 2008

MEC003-019-029-290417-
/O.EXP.KCAR.SV.W.0049.000000T0000Z-080729T0415Z/
PENOBSCOT ME-AROOSTOOK ME-WASHINGTON ME-
1207 AM EDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
SOUTHEASTERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES EXPIRES AT
1215 AM EDT...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4548 6838 4573 6847 4597 6777 4590 6774
      4585 6777 4582 6773 4579 6778 4570 6778
      4568 6776 4570 6771 4560 6759
TIME...MOT...LOC 0407Z 251DEG 17KT 4572 6800

$$

NORTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:30 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 28, 6:30 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
630 PM EDT MON JUL 28 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT THROUGH EARLY TUESDAY.
A SECONDARY COLD FRONT WILL THEN CROSS THE REGION LATER TUESDAY.
HIGH PRESSURE WILL CROSS THE REGION TUESDAY NIGHT. LOW PRESSURE
WILL THEN APPROACH LATER WEDNESDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATED THE GRIDS/ZFP TO REFLECT THE LATEST TRENDS IN REGARDS TO
CONVECTION. THINGS ARE WINDING DOWN AS AREA OF SHOWERS AND ISOLD
TSTMS MOVING ACROSS THE NRN 1/2 OF THE CWA MOVING INTO AN AREA THAT
HAS ALREADY BEEN WORKED OVER BY EARLIER TSTMS. SOME HEAVY RAFL THE
MOST NOTABLE FEATURE W/THIS ACTIVITY. FURTHER S TOWARD CENTRAL AND
DOWNEAST AREAS...ISOLD TSTMS POPPING UP. LAPS SNDGS SHOW THIS REGION
STILL UNSTABLE W/SB CAPES 1500-2000 J/KG. HOWEVER...SINCE WE ARE
PAST PEAK HEATING...WE ARE NOT EXPECTING ANYTHING TOO STG AS
ELEVATED CORES NO MORE THAN 50 DBZS AT 15K FT. KEPT MENTION OF SMALL
HAIL AND HEAVY RAFL THROUGH THE EVENING AND THEN TRANSITIONED THINGS
TO JUST SHOWERS.

ADJUSTED WINDS DOWN A FEW KNOTS PER LATEST OBS. HRLY TEMPS WERE
TWEAKED.

A COLD FRONT WILL CROSS THE REGION TONIGHT...WHILE AN UPPER TROF
APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED ACROSS THE REGION THIS EVENING...WITH SCATTERED SHOWERS
LINGERING OVERNIGHT. SOME OF THE THUNDERSTORMS THIS EVENING COULD
PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. THE COLD FRONT
WILL MOVE EAST OF THE REGION TUESDAY MORNING...WITH SCATTERED
SHOWERS POSSIBLE ALONG THE FRONT. A SECONDARY COLD FRONT/TROF
WILL THEN CROSS THE REGION DURING THE AFTERNOON. AT THE SAME
TIME...THE UPPER TROF AND A VORT MAX WILL CROSS THE REGION WITH
COOL TEMPERATURES ALOFT. SHOWERS/THUNDERSTORMS WILL REDEVELOP
TUESDAY AFTERNOON PARTICULARLY ACROSS NORTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA. DEPENDING ON THE AMOUNT OF DIURNAL
HEATING...THERE IS A CHANCE SOME OF THE THUNDERSTORMS TUESDAY
AFTERNOON COULD BE STRONG WITH HAIL AND GUSTY WINDS POSSIBLE.
LOW TEMPERATURES TONIGHT WILL GENERALLY BE IN THE UPPER 50S
ACROSS THE REGION. HIGH TEMPERATURES TUESDAY WILL RANGE FROM THE
LOWER 70S NORTH...TO THE UPPER 70S INTERIOR DOWNEAST WITH MID 70S
ALONG THE DOWNEAST COAST.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SHORT WAVE WILL EXIT INTO NEW BRUNSWICK TUESDAY EVENING. THERE
COULD BE SOME LINGERING SHOWERS ACROSS EASTERN PORTIONS OF THE
REGION THROUGH TUESDAY EVENING...THEN EXPECT PARTIAL CLEARING
ACROSS THE REGION TUESDAY NIGHT AS WEAK HIGH PRESSURE STARTS TO
BUILD IN. WEDNESDAY THROUGH THURSDAY A MID LEVEL TROUGH WILL
SLOWLY MOVE ACROSS THE AREA. THIS WILL KEEP UNSETTLED WEATHER
ACROSS THE REGION WITH A GOOD CHANCE FOR SHOWERS LATER WEDNESDAY
AND INTO THURSDAY.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE MID LEVEL TROUGH WILL SLOWLY EXIT TO THE EAST THURSDAY NIGHT
THROUGH FRIDAY NIGHT WITH A CONTINUED CHANCE FOR SHOWERS. THE
TROUGH WILL MOVE EAST ON SATURDAY. A WARM FRONT WILL APPROACH THE
REGION LATE IN WEEKEND AND EARLY NEXT WITH CONTINUED UNSETTLED
WEATHER.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR CONDITIONS ARE EXPECTED EARLY TONIGHT...WITH LOCALLY
LOWER CONDITIONS IN ANY SHOWERS OR THUNDERSTORMS. THUNDERSTORMS
THIS EVENING COULD PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN.
CONDITIONS SHOULD LOWER TO MFVR LEVELS IN SPOTS LATER
TONIGHT...WITH LOCAL IFR CONDITIONS ALSO POSSIBLE...ALONG WITH A
CONTINUING CHANCE OF SHOWERS. VFR/MFVR CONDITIONS TUESDAY MORNING WILL
IMPROVE TO VFR LEVELS DURING THE LATE MORNING AND AFTERNOON.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL REDEVELOP TUESDAY
AFTERNOON PRODUCING REDUCED CEILINGS/VISIBILITIES AT TIMES. SOME
OF THE THUNDERSTORMS TUESDAY AFTERNOON COULD PRODUCE GUSTY WINDS
AND SMALL HAIL. EXPECT VFR CONDITIONS TUESDAY NIGHT INTO EARLY
WEDNESDAY. THURSDAY THROUGH SATURDAY EXPECT VARIABLE CONDITIONS TO
VARY BETWEEN VFR AND MVFR WITH MID LEVEL TROUGH SWINGING ACROSS
THE REGION.
&&

.MARINE...
NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS TONIGHT THROUGH TUESDAY. VISIBILITIES COULD BE REDUCED IN
SHOWERS/THUNDERSTORMS TONIGHT...WITH LINGERING SHOWERS POSSIBLE
TUESDAY. PATCHY FOG IS ALSO POSSIBLE TONIGHT THROUGH EARLY TUESDAY.

SHORT TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS TROUGH THE
PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...NORCROSS
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...NORCROSS
MARINE...NORCROSS/DUDA
Hazardous weather outlook, Jul 28, 4:14 AM EDT, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
414 AM EDT MON JUL 28 2008

MEZ001>006-010-011-015>017-029>032-291100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
414 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-291100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
414 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:50 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington40 min
Jul 28, 10:51 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot, Washington2 hr
Jul 29, 5:41 PM EDTSevere Thunderstorm WarningCARWashington34 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.